Wisconsin, 2010

Flood in Wisconsin, September 24 to 30, 2010

September 24 to 30, 2010 · NWS MKX · 1 event in 1 county or zone

Even though heavy rains didn't fall in the surrounding area, record river levels occurred on the Wisconsin River near Portage. A potent, early-fall, storm brought waves of heavy rain to western and central Wisconsin, well upstream from Portage, beginning late on Wednesday, September 22nd and continuing into early Friday, September 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$200,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Even though heavy rains didn't fall in the surrounding area, record river levels occurred on the Wisconsin River near Portage. A potent, early-fall, storm brought waves of heavy rain to western and central Wisconsin, well upstream from Portage, beginning late on Wednesday, September 22nd and continuing into early Friday, September 24th. Two-day rainfall totals of 4 to 8 inches across the Wisconsin River basin over those parts of Wisconsin resulted in flooding in the river basin from Sauk County near the Wisconsin Dells downstream through Columbia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 24, 2:07 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 24, 2:07 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
307 PM CDT FRI SEP 24 2010

.DISCUSSION...FORECAST FOCUS ON CLEARING TRENDS/GRADUALLY DIMINISHING
WINDS TONIGHT...PRECIP ISSUES WITH UPPER LOW SATURDAY/SUNDAY...THEN
ON PATCHY FROST POTENTIAL SUNDAY NIGHT.

TONIGHT- CONFIDENCE...MEDIUM
994 MILLIBAR SURFACE LOW SHIFTING NORTHEAST OF LAKE SUPERIOR.
TIGHT PRESSURE GRADIENT PERSISTS AROUND THE LOW WITH CORE OF
STRONGES PRESSURE RISES BEGINNING TO PULL AWAY. ALSO 850 JET MAX
SHIFTING EAST THIS EVENING AS WELL. EXPECTING WINDS TO GRADUALLY
SLACKEN WITH TIME. VISIBLE IMAGERY SHOWS EXPANSIVE WRAPAROUND CLOUD
SHIELD BECOME MORE CELLULAR AND SCATTERED IN COVERAGE ACROSS IOWA.
THOUGH STILL QUITE A BIT OF CLOUD COVER ACROSS MINNESOTA THAT MAY
CLIP THE AREA THIS EVENING. NEXT WAVE WILL APPROACH FROM THE DAKOTAS
AND MONTANA.

SATURDAY- CONFIDENCE...MEDIUM
UPPER WAVE DROPS INTO IOWA. 700-300 MILLIBAR Q-VECTOR CONVERGENCE
MAXIMIZES TO OUR SOUTH AND SOUTHWEST...THOUGH STILL 15-25 UNITS INTO
THE CWA WITH THE MAX OF DIFFERENTIAL CYCLONIC VORTICITY ADVECTION
DURING THE AFTERNOON AND EARLY EVENING HOURS. SOUNDINGS NOT MOIST
BELOW 700 MILLIBARS. NAM IS EVEN DRIER.

SATURDAY NIGHT THOUGH SUNDAY NIGHT- CONFIDENCE...LOW TO MEDIUM
SPRAWLING HIGH PRESSURE ACROSS THE GREAT LAKES WILL DOMINATE.
INFLUENCE OF THE UPPER LOW EXPECTED TO HAVE SHIFTED TO THE EAST AND
SOUTHEAST. 12Z ECMWF IS CURRENTLY THE OUTLIER ON THE MORE NORTHERN
POSITION OF UPPER LOW FOR SUNDAY. THE OTHER ISSUE TO WATCH WILL
BE LAKE EFFECT RAIN POTENTIAL. NE WINDS AND 850 TEMPERATURES OF
1-3C YEILDING SOME FAVORABLE DELTA T PARAMETERS. HOWEVER BETTER
DELTA T'S ARE OUT OVER THE MID LAKE WITH NEARSHORE WATERS A BIT
COOLER. FOR NOW WILL PUT SOME SMALL POPS IN THE NEARSHORE ZONES
BUT NOT SPREAD THEM ONTO LAND AREAS JUST YET. WILL TREND TOWARDS
MAV NUMBERS FOR LOWS SUNDAY NIGHT WITH LIGHT WINDS AND COOL 925
TEMPS. WILL MENTION PATCHY FROST IN PARTS OF THE EXTREME WEST
BASED ON EXPECTED MIN TEMPS DIPPING INTO THE UPPER 30S.

MONDAY- CONFIDENCE...MEDIUM
WITH UPPER TROUGH TO THE EAST...UPPER RIDGING TAKES HOLD. 00Z ECMWF
ATTEMPTS TO MERGE SDROPPING IN FROM THE NORTHWEST WITH THE MAIN
UPPER LOW TO THE EAST IN MICHIGAN. THIS COULD RESULT IN RAIN CHANCES
MONDAY NIGHT. EVOLUTION ON THIS STILL UNCLEAR. WILL SEE IF 12Z
FOLLOWS SUIT WITH 12Z GFS AND GIVES A MORE PROGRESSIVE SOLUTION.

TUESDAY THROUGH WEDNESDAY- CONFIDENCE...LOW TO MEDIUM
INFLUENCE OF UPPER LOW BEGINS TO SHIFT EAST AWAY FROM SOUTHERN WI ON
TUESDAY. 00Z ECMWF AND GFS ARE SLOWER ON THE DEPARTURE BUT STILL
IMPLY BEST FORCING TO BE OUT OF THE AREA. VARIOUS SOLUTIONS FOR
WEDNESDAY WITH CANADAIN MOST AGGRESSIVE ON SOUTHERN EXTENT OF
SHORTWAVE ENERGY INTO THE CWA. ECMWF MUCH MORE OF A GLANCING BLOW
WITH BULK OF ENERGY TO THE NORTH AND GFS HAS MORE OF AN ANTICYCLONIC
LOOK TO THE UPPER FLOW. BOTTOM LINE IS WILL STEER IN THE DRY
DIRECTION FOR NOW.

THURSDAY THROUGH FRIDAY- CONFIDENCE...MEDIUM
STRONG NORTHWEST UPPER FLOW WITH SHORTWAVE ACTION LARGELY PROGGD TO
AFFECT LOCATIONS NORTH AND EAST OF THE CWA. COOL POOL PROGGD ACROSS
THE AREA THURSDAY WITH SOME MODIFICATION BY FRIDAY. SURFACE/850
MILLIBAR SLOWLY BUILDS IN FROM THE PLAINS.

&&

.AVIATION...CLOUDS HAVE LIFTED TO VFR THIS AFTERNOON...WHILE WINDY
CONDITIONS CONTINUE. CLOUDS SHOULD STAY VFR INTO THE EARLY
EVENING...BUT MODELS SHOWING SHOT OF COLDER AIR ALOFT COMING DOWN
INTO THE AREA FOR LATE EVENING AND TONIGHT. GIVEN UPSTREAM CLOUDS
AND MODEL RH FIELDS...EXPECT A PERIOD OF MVFR CIGS TONIGHT MAINLY
NORTH AND EAST OF MSN...BEFORE LIFTING AND SCATTERING BY MORNING.
MODELS NOT IN GREAT AGREEMENT WITH HOW FAR SOUTH THIS COLDER AIR AND
STRATUS DECK WILL GO...SO SOME UNCERTAINTY WITH MVFR AT TAF SITES.
WINDS WILL EASE A BIT THIS EVENING...BUT WILL REMAIN BREEZY THROUGH
MOST OF THE NIGHT.

AN UPPER LEVEL LOW WILL DROP DOWN ACROSS WRN WI ON SATURDAY. NEWEST
MODEL RUNS KEEP LOW FAR ENOUGH WEST TO KEEP PRECIP CHANCES OUT OF
TAFS. WILL KEEP CIGS VFR FOR NOW...SIMILAR TO MOS GUIDANCE...THOUGH
SOME MVFR CIGS ARE POSSIBLE IN THE AREA AS THE LOW PASSES THROUGH.

&&

.MARINE...GALE WARNING LOOKS GOOD THROUGH 00Z...AND MAY HAVE TO
EXTEND A COUPLE HOURS INTO THE EVENING...PARTICULARLY ACROSS THE
NORTHERN MARINE ZONES. RUC AND NAM SOUNDINGS HOLDING ON TO 35-40 KT
AT 1000 FT IN THE NORTH THROUGH ABOUT 03Z. EITHER WAY...A SMALL
CRAFT ADVISORY WILL THEN BE NEEDED THROUGH THE REMAINDER OF THE
NIGHT AS GUSTY WINDS WILL CONTINUE. EXPECT LIGHTER WINDS ON
SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING UNTIL 7 PM CDT THIS EVENING FOR LMZ643>646.

&&

SHORT/LONG TERM...COLLAR
AVIATION/MARINE...VANCLEVE
Hazardous weather outlook, Sep 24, 5:36 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
636 PM CDT FRI SEP 24 2010

WIZ046-047-051-052-056>060-062>072-252345-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
636 PM CDT FRI SEP 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-252345-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
636 PM CDT FRI SEP 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY WILL BE IN EFFECT TONIGHT FOR WEST WINDS UP
TO 30 KNOTS. THE HIGHEST WAVES OF 3 TO 5 FEET WILL BE FOUND TOWARD
THE OPEN WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CRITERIA WILL LINGER INTO EARLY SATURDAY MORNING
FOR GUSTY NORTHWEST WINDS.

WWW.WEATHER.GOV/MKX

MBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
September 24, 6:00 PM CST to September 30, 5:00 AM CST
Where
Columbia County, 0.24 mi SSW of Wisconsin Dells to 0.45 mi S of Wisconsin Dells
Cause
Heavy Rain
Property damage
$1.2 million
Crop damage
$200,000
Reported by
Official NWS Observations
Coordinates
43.627, -89.771

The river at the gage in Portage was in flood from the evening of September 24th through the morning of September 30th, and reached a record flood level of 20.66 feet during the evening of Monday, September 27th. The old record crest at Portage was 20.50 feet on 09/14/1938. The flood waters threatened to break through a century-old earthen dike in the Civil Township of Caledonia. The waters seeped through the dike, but the dike did not fail. The potential levee failures caused voluntary evacuations and road closures along the river from the Dells to Portage. As it turned out, dozens of homes in the Blackhawk Park area just southeast of Portage were cut off when water depths reached a foot on the only road into the area. The Columbia County Emergency Management Director provided the following loss estimates: $1 M for seasonal and full-time residental homes, $100,000 for patching and reinforcing part of a 14-mile earthen berm/dike, $50,000 for gravel shoulder washouts, $75,000 to a wastwater treatment plant, and $200,000 to bottomland crops. It was postulated that damage was limited due to the fact that the flood waters rose slowly which reduced the erosional power of water. The EM Director also noted that the Wisconsin River levels in Portage were about a foot higher than that experienced in the Great Flood of 1993, while at Wisconsin Dells the 2010 level was about a foot lower than that experienced in 1993.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262951.